Background: Most studies assessing the effect of central nervous system (CNS)-acting medicines on cognitive disturbances have focused on the use of individual medicines. The impact on cognitive function when another CNS-acting medicine is added to a patient's treatment regimen is not well known. Objective: To determine risk of hospitalization for confusion, delirium, or dementia in older people associated with increasing numbers of CNS-acting medicines taken concurrently, as well as the number of standard doses taken each day (measured as defined daily doses). Design: Retrospective cohort study, from July 2011 to June 2012, using health claims data. Setting: Australian veteran population. Participants: A total of 74,321 community-dwelling individuals aged 65 years and over, who were dispensed at least 1 CNS-acting medicine in the year before study entry. Patients with prior hospitalization for confusion or delirium, and those with dementia or receiving palliative care, were excluded. Main outcome measure: Hospitalization for confusion, delirium, or dementia. Results: Over the 1-year study period, 401 participants were hospitalized with confusion, delirium, or dementia. Adjusted analyses showed the risk of hospitalization was 2.4 times greater with the use of 2 CNS-acting medicines compared with no use [incident rate ratio (IRR) 2.39, 95% confidence interval (CI) 1.79-3.19, P <.001], and more than 19 times greater when 5 or more CNS-acting medicines were taken concurrently (IRR 19.35, 95% CI 11.10-33.72, P <.001). Similarly, the risk of hospitalization was significantly increased among patients taking between 1.0 and 1.9 standard doses per day (IRR 2.64, 95% CI 1.99-3.50, P <.001) and between 2.0 and 2.9 standard doses per day (IRR 3.43, 95% CI 2.07-5.69, P <.001) compared with no use. Conclusions: Use of multiple CNS-acting medicines or higher doses is associated with an increased risk of hospitalization for confusion, delirium, or dementia. Health care professionals need to be alert to the contribution of CNS-acting medicines among patients presenting with confusion or delirium and consider strategies to reduce treatment burden where possible.
|Number of pages||5|
|Journal||Journal of the American Medical Directors Association|
|Publication status||Published - 1 Jun 2016|
- Cognitive impairment